Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 152, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2018, 5:44 PM CDT for 4 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 5:44 PM CDT (22:44 UTC)
- Expired
- May 29, 2018, 6:16 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:00 PM CDT | HAIL 1.75 | 7 S Buttermilk, KS | GOLF BALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:19 PM CDT | Tornado Watch | SPC | 8 hr |
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
014
WUUS53 KDDC 292244
SVRDDC
KSC007-025-033-097-292330-
/O.NEW.KDDC.SV.W.0152.180529T2244Z-180529T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
544 PM CDT TUE MAY 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Kiowa County in south central Kansas...
Southwestern Barber County in south central Kansas...
Comanche County in south central Kansas...
Southeastern Clark County in southwestern Kansas...
* Until 630 PM CDT
* At 544 PM CDT, a severe thunderstorm was located 3 miles southeast
of Buttermilk, moving northeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Protection, Wilmore, Aetna, Lake Coldwater and
Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3700 9881 3700 9961 3741 9936 3731 9866
TIME...MOT...LOC 2244Z 236DEG 28KT 3707 9930
HAIL...2.00IN
WIND...60MPH
$$
Reynolds2 follow-up statements
718
WWUS53 KDDC 292306
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT TUE MAY 29 2018
KSC025-097-292315-
/O.CAN.KDDC.SV.W.0152.000000T0000Z-180529T2330Z/
Kiowa KS-Clark KS-
606 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIOWA AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has Moved out
of the area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3700 9889 3700 9953 3729 9936 3727 9883
TIME...MOT...LOC 2305Z 236DEG 28KT 3716 9913
$$
KSC007-033-292330-
/O.CON.KDDC.SV.W.0152.000000T0000Z-180529T2330Z/
Barber KS-Comanche KS-
606 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BARBER AND COMANCHE COUNTIES...
At 605 PM CDT, a severe thunderstorm was located 10 miles northwest
of Aetna, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Aetna, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3700 9889 3700 9953 3729 9936 3727 9883
TIME...MOT...LOC 2305Z 236DEG 28KT 3716 9913
HAIL...1.50IN
WIND...60MPH
$$
Reynolds401
WWUS53 KDDC 292316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT TUE MAY 29 2018
KSC007-033-292326-
/O.CAN.KDDC.SV.W.0152.000000T0000Z-180529T2330Z/
Barber KS-Comanche KS-
616 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
COMANCHE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. Locally heavy rain, and
small hail may still be a threat.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3700 9889 3700 9953 3729 9936 3727 9883
TIME...MOT...LOC 2315Z 236DEG 28KT 3721 9904
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:19 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 29, 1:19 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 119 PM CDT Tue May 29 2018 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 111 PM CDT Tue May 29 2018 12Z meso models are not doing well with the convection earlier this morning. The only model that seems to be trending towards a more correct solution is recent versions of the HRRR. As such, confidence in this forecast is medium at best. Vis satellite shows a boundary across SE portions of the forecast area. This boundary may have retreated back north all the way to KDDC as we have SE winds now. Therefore, feel the best chance of severe is Dodge City and points E and SE. Upscale growth should occur fairly rapidly with this boundary. Main threats will be marginal severe wind and hail. Any tornado potential would be located across the far SE, if that. Again, confidence is lower this forecast... we will have to see how this evolves. Heavy rain of 1-3" could be possible as well, particularly towards Barber county. .LONG TERM...(Wednesday night through Tuesday) Issued at 111 PM CDT Tue May 29 2018 There is a slight chance of storms mainly across the southern zones tomorrow. Depending how short term convection evolves will also determine what happens tomorrow. Confidence is low. Beyond Wednesday, a dry and warm weather pattern is indicated by the EC. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 29 2018 Some MVFR cigs association with some light showers this afternoon. Additional showers and thunderstorms could be possible this evening for KDDC/KHYS. There is some uncertainty in this as the atmosphere is pretty worked over from the earlier precipitation. Will watch and amend as necessary. Residual moisture lingering may result in MVFR flight conditions tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 61 89 63 / 50 50 0 20 GCK 80 59 88 61 / 20 10 0 20 EHA 85 60 88 60 / 10 10 10 40 LBL 87 61 89 63 / 10 10 0 30 HYS 78 59 88 63 / 90 70 0 10 P28 94 64 90 67 / 70 80 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 29, 3:31 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 331 AM CDT Tue May 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-301030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 331 AM CDT Tue May 29 2018 /231 AM MDT Tue May 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon through early tonight. Tennis ball size hail or larger along with wind gusts of 60 to 70 mph and periods of very heavy rainfall will be possible from these storms late today and early this evening. An isolated tornado or two will also be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms may be possible near the Oklahoma border Wednesday evening. Main hazards Wednesday night will be heavy rainfall, hail up to golf balls, and wind gusts up to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm along and east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 29, 5:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 4 S BUTTERMILK 37.04N 99.33W
05/29/2018 E2.00 INCH COMANCHE KS STORM CHASER
2 INCH HAIL.
0510 PM HAIL 4 S BUTTERMILK 37.04N 99.33W
05/29/2018 E1.50 INCH COMANCHE KS STORM CHASER
PING PONG SIZE HAIL.
&&Special weather statement, May 29, 5:20 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 520 PM CDT TUE MAY 29 2018 KSZ030-031-292315- Trego KS-Ellis KS- 520 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 615 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Trego Center, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ellis, Wakeeney, Ogallah, Trego Center and Riga. LAT...LON 3881 9970 3883 10002 3913 9991 3913 9927 TIME...MOT...LOC 2219Z 239DEG 24KT 3893 9985 Reynolds
Local storm report, May 29, 5:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 3 SSE WINDHORST 37.75N 99.62W
05/29/2018 E1.50 INCH FORD KS PUBLIC
PING PONG HAIL.
0515 PM HAIL 3 SW WINDHORST 37.76N 99.69W
05/29/2018 E1.75 INCH FORD KS PUBLIC
GOLF BALL SIZE.
&&Local storm report, May 29, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 7 SE HANSTON 38.06N 99.62W
05/29/2018 E1.00 INCH HODGEMAN KS PUBLIC
QUARTER SIZE HAIL.
0520 PM HAIL 7 SE HANSTON 38.06N 99.63W
05/29/2018 E1.25 INCH HODGEMAN KS PUBLIC
HALF DOLLAR HAIL.
&&Local storm report, May 29, 5:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 N BLOOM 37.60N 99.90W
05/29/2018 E2.75 INCH FORD KS TRAINED SPOTTER
&&
JAHLocal storm report, May 29, 5:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL HOWELL 37.78N 100.18W
05/29/2018 E1.75 INCH FORD KS PUBLIC
GOLF BALL HAIL 102 RD/HWY 50.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 55 min |
| May 28, 7:11 PM CDT | Tornado Warning | DDC | Lane | 10 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 46 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stevens | 52 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more | 54 min |
| May 28, 7:56 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 3 hr |
| May 28, 8:03 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 12 min |
| May 28, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward, Stevens | 53 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| May 28, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush, Trego | 29 min |
| May 28, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 67 min |
| May 28, 8:50 PM CDT | River Flood Warning | DDC | Ellis, Trego | 28 hr |
| May 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 55 min |
| May 28, 9:22 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| May 28, 9:25 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 35 min |
| May 28, 9:41 PM CDT | Special Weather Statement | DDC | Seward | 34 min |
| May 28, 10:01 PM CDT | Special Weather Statement | DDC | Clark, Meade | 29 min |
| May 28, 10:12 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| May 28, 10:15 PM CDT | Special Weather Statement | DDC | Seward | 45 min |
| May 28, 10:40 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 29, 4:21 AM CDT | River Flood Warning | DDC | Trego | 15 hr |
| May 29, 3:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 29, 3:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 47 min |
| May 29, 4:02 PM CDT | Special Weather Statement | DDC | Clark | 58 min |
| May 29, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman, Ness | 47 min |
| May 29, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 54 min |
| May 29, 4:43 PM CDT | Tornado Warning | DDC | Ford, Gray | 21 min |
| May 29, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 54 min |
| May 29, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 51 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 43 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 48 min |
| May 29, 5:20 PM CDT | Special Weather Statement | DDC | Trego | 55 min |
| May 29, 5:32 PM CDT | Tornado Warning | DDC | Ford | 16 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 43 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 46 min |
| May 29, 6:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| May 29, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 55 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 29, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 64 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt | 48 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.